South Dakota, 2007

High Wind in South Dakota, September 21, 2007

September 21, 2007 · NWS UNR · 3 events in 3 counties and zones

A strong cold front moved through the area, bringing gusty winds to the South Dakota plains during the early morning hours. The strongest winds were in the Rapid City area, where wind gusts reached 60 mph for a brief time.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front moved through the area, bringing gusty winds to the South Dakota plains during the early morning hours. The strongest winds were in the Rapid City area, where wind gusts reached 60 mph for a brief time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 20, 9:50 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 20, 9:50 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL
WEATHER SERVICE RAPID CITY SD
1050 PM MDT THU SEP 20 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT PUSHING
THROUGH SOUTHEASTERN MONTANA. HAVE INCREASED WINDS OVER NIGHT ACROSS
CWA TO ACCOUNT FOR FRONTAL PASSAGE AND DECENT COLD AIR ADVECTION
BEHIND THE FRONT. HAVE HELD OFF ON ADVISORY AT THIS TIME AS IT LOOKS
LIKE WINDS WILL BE JUST SHY OF CRITERIA WITH A SHORT PERIOD OF
STRONG WINDS AS THE FRONT PUSHES ACROSS THE AREA. ALSO HAVE COOLED
TEMPERATURES DOWN A FEW DEGREES OVER THE BLACK HILLS GIVEN THE
COOLER NAM 850 TEMPS. HAVE ONLY MADE MINOR ADJUSTMENTS TO THE REST
OF FORECAST.
&&

.AVIATION...CLOUDS WILL INCREASE SOME OVERNIGHT AND WINDS WILL
BECOME GUSTY AS THE COLD FRONT PASSES ACROSS THE AREA. BRIEF AREAS
OF MVFR CIGS POSSIBLE ALONG TWB RTE 259 AFT 08Z. ALSO EXPECT SFC
WNDS 20G30KT ACROSS THE REST OF THE RTES AFT 08Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Sep 20, 9:23 AM MST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 AM MDT THU SEP 20 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1023 AM MDT (1123 AM CDT) THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Rapid City

When
September 21, 1:00 AM MST to 4:00 AM MST
Where
Rapid City forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
September 21, 1:00 AM MST to 4:00 AM MST
Where
Pennington Co Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
September 21, 1:00 AM MST to 4:00 AM MST
Where
Southern Meade Co Plains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57224, 57225, 57226.